Missouri, 2001

Hail in Missouri, June 17, 2001

June 17, 2001 · NWS EAX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 17, 1:10 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 17, 1:10 AM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 AM CDT SUN JUN 17 2001

STNRY FNT ABT A HALF OF STATE FURTHER SOUTH THAN ANTICIPATED
LAST NIGHT.  CONVECT HAS WEAKENED...AND HAS ALMOST EXITED CWA.
DOUBT WE'LL SEE ANYMORE CONVECT TONIGHT...AS NO UPSTREAM DEVELOPMENT
ATTM.  THIS SCENARIO IS A FAR CRY FRM LAST NITES SHORT RANGE MODEL
PRED.

WITH NO CONVECT DEBRIS ARND TO PUT A DAMPER OF TEMPS...UPR 80S DONT
LK OUT OF LINE FOR MAXES.  FEEL FWC 90+ VALUES A LTL HIGH GIVEN
EVAPOTRAN EFFECT AND SHALLOW LO LVL MOIST. SHORT TERM MODELS DONT
APPEAR TO HV VRY GOOD HNDL ON CONVECT EVOLUTION.  STNRY BNDRY THAT
BISECT MO ATTM...PROGGD TO LIFT NWD DURING DAY.  LEFT OVR OUTFLOW
BNDRYS FRM TONIGHTS CONVET NOT APPARENT IN CURRENT SFC ANALYSIS...BUT
WL PBLY HV IMPACT ON CONVECT DEVELOPMENT TDA. WEAK SHRTWV PROGGD TO
TRAVERSE SRN EXTENT OF WESTERLIES DURING DAY.  THIS CULD BE ENUF
TO FIRE CONVECT ALNG RETREATING BNDRY DURING AFTN. THINK MOST OF
THE ACTION ACRS CWA WL BE DIURNALLY DRIVEN...AS NOSE OF LLJ
DIRECTED INTO IA/NE DURING OVERNIGHT HRS.  AXIS OF LLJ SHIFTS SLGTLY
SWD DURING THE NIGHT...SO CANNOT DISCOUNT CONVECT BLDG SWD INTO NRN
ZONES BY SR MONDAY.

FCST LESS CONFUSING ON MONDAY...AS CAP STRENGTH INCRS OVR FA.  NOT
SURE HOW MUCH EFFECT EVAPOTRAN WL HAVE ON TEMPS...BUT WL CTN WITH
PRVS FCST MAXES NR 90.  FCST GET CONFUSING AGAIN ON MONDAY NIGHT.
AVN DRIVES CONVECT INTO NRN ZONES OVERNIGHT...WHILE ETAX AND CANADIAN
MODELS KEEP ACTION NORTH.  THIS TREND CTNS THRU MOST OF EXTENDED...
WITH AVN WETTER AND COOLER THAN REST OF MED RNG MODELS. PRVS SHIFT
HAS ALRDY ADJUSTED TEMPS DOWNWARD...AND HATE TO FLIP FLOP.  HOPEFULLY
WL GET TO PEAK AT LASTEST MRF BEFORE ZONES ISSUED.

.EAX...
KS...NONE.
MO...NONE.

SF

In the hours before

Special weather statement, Jun 17, 5:00 AM CST, 3 hours 20 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT SUN JUN 17 2001

FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS MORNING OR EARLY THIS AFTERNOON...ALONG A WARM FRONT THAT
EXTENDS FROM SAINT JOSEPH TO BOONVILLE.  SOME OF THESE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE...ALONG AND NORTH OF THIS
FRONT.  THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS AND LARGE HAIL. THE THREAT OF SEVERE WEATHER IS EXPECTED
TO DIMINISH AFTER SUNSET. SPOTTER ACTIVATION MAY BE REQUIRED
LATER TODAY ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS.

DISCUSSION: A WARM FRONT WILL SERVE AS THE FOCUS FOR THUNDERSTORM
DEVELOPMENT FROM LATE MORNING THROUGH EARLY EVENING...ACROSS
NORTHERN MISSOURI AND NORTHEAST KANSAS.  THUNDERSTORM
ACTIVITY ON SUNDAY NIGHT...DEPLETED SOME OF THE LOW LEVEL MOISTURE
ACROSS EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. WHEREAS...
NORTHEAST KANSAS AND THE REST OF MISSOURI MAINTAINED A SHALLOW
LAYER OF LOW LEVEL MOISTURE. THIS MOISTURE DISCONTINUITY WILL
HELP INTENSIFY THUNDERSTORM DEVELOP ALONG THE WARM FRONT AS
STORMS MOVE SOUTHEAST INTO NORTHWEST MISSOURI FROM SOUTHEAST
NEBRASKA LATER THIS MORNING. DUE TO THE SHALLOW NATURE OF THE LOW
LEVEL MOISTURE...ANY STORMS THAT DEVELOP THIS AFTERNOON AND THIS
EVENING WILL BE CAPABLE OF PRODUCING DAMAGING THUNDERSTORM WINDS.
IN ADDITION...STEEP MID-LEVEL LAPSE RATES INDICATE LARGE HAIL ALSO
WILL BE A POSSIBILITY. THUNDERSTORM ACTIVITY WILL DECREASE BY
EARLY EVENING...AS THE WARM FRONT LIFTS NORTH INTO IOWA.

OUTLOOK: THE WARM FRONT WILL LIFT NORTH DURING THE OVERNIGHT
HOURS...AS WARM AIR IN THE LOW AND MID LEVELS OF THE ATMOSPHERE
SPREADS INTO THE REGION. THIS WILL LIMIT THUNDERSTORM DEVELOPMENT
TONIGHT THROUGH MONDAY. BY MONDAY NIGHT...THE FRONTAL BOUNDARY BEGIN
TO MOVE SOUTHWARD AS A WARM FRONT...INCREASING THE THUNDERSTORM
THREAT ACROSS NORTHERN MISSOURI MONDAY NIGHT...AND ACROSS THE REST
OF MISSOURI INTO EASTERN KANSAS TUESDAY THROUGH EARLY THURSDAY.
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BE SEVERE THROUGH THE
ENTIRE PERIOD.

SF

The radar

The Des Moines radar (KDMX), 158 km away, was scanning. The volume nearest the first event began at 14:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Harrison

When
June 17, 8:20 AM CST
Where
Harrison County, 5 mi N of Bethany
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
40.333, -94.033

Hail, Nodaway

When
June 17, 4:30 PM CST
Where
Nodaway County, 5 mi W of Hopkins
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.550, -94.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253009, 5253010.